Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online
Ask a Urologist   »  

Experiencing frequent nocturnal urination with high volume. What is the reason?

User rating for this question
Very Good
Answered by

Practicing since : 1991
Answered : 1415 Questions
I am a 57 year old morbidly obese Caucasian man who is being treated for high blood pressure. I’m routinely tested for glucose and lipid levels and that is normal. So are my PSA results. I routinely take Zoloft and/or Wellbutrin for chronic depression. Several years ago – about the time I was 50 – I began experiencing the need to go to the bathroom very frequently. This was accompanied by a extremely strong urge to go. And a few times this resulted in a momentary loss of bladder control when I was wide awake. This passed and my daytime visits are no different now than they were before – or as anyone else’s. About the same time that the troubling day patterns faded I have had a problem with excessive nocturnal urination and adult onset enuresis. (I suffered from enuresis as a child from the time I was 8 until early adolescence; it ended when I began medication for depression.) The issue related to urination is frequency and volume. On average I wake up every hour – or I wake up in a wet bed. I’ve measured the volume of nighttime urine production and that averages 1-1.5 liters per night; sometimes as much as 2 liters. If I am particularly tired and don’t wake up it’s not uncommon to experience multiple episodes of enuresis in a single night. The frequency of urination and episode of enuresis do not seem to vary much even when I restrict my liquids and caffeine consumption. This does impact volume. I sleep with several pillows under by neck and back to avoid snoring and sleep apnea. The onset of this was preceded a rapid gain of a significant amount of weight due to poor diet and inactivity that was triggered by depression and knee injuries. . I don’t know if bladder problems are related or coincidental. These days I’m on a fairly restrictive diet and I’m pursuing an exercise program; to loose the weight or as preparation for bariatric surgery. I probably consume 1 - 1.5 liters of caffeinated beverages a day; none after 4pm. I eat dinner late, by necessity, and usually have soup or salad which are water based. I mentioned this to my PCP and his position was that we needed to deal with the weight first. Thoughts please on what I’m experiencing and what I can do about it.
Posted Sun, 8 Dec 2013 in Urinary and Bladder Problems
Answered by Dr. G.Srinivasan 7 hours later
Brief Answer: Possibly ageing plus overactive bladder-------- Detailed Answer: Welcome to the forum. Thanks for your detailed narration of history. I love to answer such questions as it looks like you really need help and i also feel i can make a difference. Night time frequency and volume are high. SO it may be termed NOCTURIA or NOCTURNAL POLYURIA. This can happen in old age as well as low hormone secretion called vasopressin. Also, lack of bladder control and bed-wetting may be due to overactive bladder. The following things should help you. 1. Change from water based dinner to solid dinner could reduce the night time urine output. 2. Manage early dinner ( i understand that you take late by necessity). 3. Treatment of overactive bladder in the form of ANTI-CHOLINERGICS. Usually at your age, it is combined with an alpha blocker to avoid possible urine retention due to enlarged prostate. 4. Condom drainage or penile clamp at night to prevent bed-wetting. Kindly discuss with you primary care physician the relevant issues and wish you good health. I am ready to answer more queries if any. Best regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor